Alicia Bitterice, MSN, RN
PhD, ACNP, AOCN, FPCN
Alicia Bitterice is with the Taussig Cancer Center, Cleveland Clinic, and
Polly Mazanec is Assistant Professor at the Frances Payne Bolton School
of Nursing at Case Western Reserve University.
Chemotherapy-induced peripheral neuropathy (CIPN) is a common and potentially dose-limiting side effect of many chemotherapy drugs. The incidence of CIPN in the cancer population depends upon the agent used to treat but has been estimated to be as high as 90% in patients treated with any neurotoxic chemotherapeutic agents.1
The pain and loss of function that result from CIPN are debilitating and can impact all domains of quality of life.
The mechanism by which chemotherapy damages nerves is not well understood and may vary depending upon the offending agent.2
It has been proposed that “chemotherapy may first damage sensory axons that, in turn, cause the destruction of other axons and myelin sheaths.”2
Damage to large fibers results in loss of proprioception, deep tendon reflexes, muscle sheath, and diminished or absent sharp/ dull and two-point discrimination. Damage to small fibers results in sensory changes causing numbness and tingling, burning, decreased pinprick sensation, and temperature change.2-4
Typically, peripheral neuropathy begins in the toes, moves to the feet and then up the legs as it progresses; this can also occur in the fingers, spreading to the hands and arms. This distribution is referred to as a “stocking-glove pattern.”4
Autonomic symptoms such as postural hypotension and constipation are also possible; CIPN is usually, although not always, reversible with the cessation of treatment.2
The wide variety of symptoms experienced by cancer patients with CIPN means that this symptom has the potential to greatly affect all domains of quality of life. Physically, the sensory and motor deficits associated with CIPN can limit a person’s functional capabilities. Interviews with 14 cancer patients with a variety of malignancies receiving neurotoxic chemotherapy found that 57% reported impairment in carrying out activities of daily living.5
The patients reported impairments such as inability to get in and out of the bathtub due to muscle weakness, inability to hold a pen or pencil due to loss of manual dexterity, and inability to drive because they were unable to feel their feet on the pedals.
It is important to note that patients may fear discussing their physical symptoms with their clinicians for fear that their treatment will be stopped.6
However, if the sensory and motor deficits are not identified and chemotherapy dosing or drugs not adjusted accordingly, the neuropathy could continue to progress and the impairment could become even more disabling and may not be reversible. In addition to limiting function, CIPN is associated with pain and sensory discomforts, disrupted sleep, and fatigue.6
The symptoms associated with CIPN can impact the psychological, social, and spiritual domains as well. Treatment-related neuropathy can be a constant reminder of having cancer and add to distress, anxiety, and depression. The inability to walk or stand for long periods of time or the loss of fine motor skills leaves those with CIPN unable to participate in activities that are important to them, like sports and hobbies, leading to feelings of social isolation.6
The impairment from the neuropathy can also have a major impact on work and family roles. CIPN also can result in spiritual distress. Patients have reported feelings of hopelessness as a result of the pain of CIPN.4
The nurse’s role in helping patients to manage CIPN is to first assess all patients being treated with potentially neurotoxic chemotherapeutic agents for signs and symptoms of peripheral neuropathy at every visit.3
It is important to note that patients may not identify or describe CIPN as painful, and so, when asking about symptoms, the nurse should ask about any new numbness, tingling, or uncomfortable sensations. If the patient endorses any of these symptoms, further assessment is warranted and should include a neurologic assessment and a falls-risk assessment.2
Pharmacologic management of CIPN has been shown to help with neuropathic pain and numbness and tingling, but some of the functional impairment is difficult to recover once it has occurred. Medications commonly used include anticonvulsants, such as gabapentin, tricyclic antidepressants including nortriptyline, and selective serotonin norepinephrine reuptake inhibitors (eg, duloxetine, venlafaxine3
Nonpharmacologic approaches that the nurse may suggest include referrals to other team members. Trained PT and OT professionals can provide strategies to improve functionality, and assistive devices such as canes and orthotics may improve balance and prevent falls.2,4
The nurse is responsible to educate the patient and family about the importance of safety and preventing injury. The sensory and motor losses put the patient at high risk for falls, burns, or wounds that may not even be noticed. Attention to foot and hand care is essential.
Psychological counseling and social work support may help with the psychological impact and the work/role changes that may occur as a result of the impairment and pain. In addition, referral to chaplaincy may assist in addressing spiritual distress that may be associated with the challenges of living with CIPN.
Boland BA, Sherry V, Polomano RC. Chemotherapy induced peripheral neuropathy in cancer survivors. ONCOLOGY (Nurse Edition). 2010;24(2). http://www.cancernetwork.com/nurses/content/article/10165/1523565. Accessed May 30, 2013.
Biedrzycki BA. Peripheral neuropathy. In Brown CG, ed. A Guide to Oncology Symptom Management. Pittsburgh, PA: Oncology Nursing Society; 2010:405-421.
Tofthagen C, Visovsky CM, Hopgood R. Chemotherapy-induced peripheral neuropathy: an algorithm to guide nursing management. Clin J Oncol Nurs. 2013;17:(2)138-144.
Visovsky C, Collins M, Abbott L, Aschenbrenner J, Hart C. Putting evidence into practice: evidence-based interventions for chemotherapy-induced peripheral neuropathy. Clin J Oncol Nurs. 2010;11(6):901–913.
Tofthagen C. Patient perceptions associated with chemotherapy-induced peripheral neuropathy. Clin J Oncol Nurs. 2010;14:(3) E22-E28.
Bakitas MA. Background noise: the experience of chemotherapy-induced peripheral neuropathy. Nurs Res. 2007;56(5):323-331.